Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Grand Junction, CO

August 22, 2000Eagle County, Garfield County, Pitkin County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 22, 2000, 4:09 PM MDT for Eagle County, Garfield County, Pitkin County, Colorado. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2000, 4:09 PM MDT (22:09 UTC)
Expired
Aug 22, 2000, 5:00 PM MDT
In force
51 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Eagle County, CO, Garfield County, CO, Pitkin County, CO

The radar

The Grand Junction radar (KGJX), 108 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 4:30 PM MDTHail 0.75Basalt, CO
Aug 22, 4:30 PM MDTHail 0.75Snowmass, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 222210
SVRGJT
COC037-045-097-222300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 PM MDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EAGLE COUNTY IN CENTRAL COLORADO
  NORTH CENTRAL PITKIN COUNTY IN CENTRAL COLORADO
  SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO

* UNTIL 500 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 26 MILES WEST OF CARBONDALE...OR ABOUT 25 MILES
  SOUTHWEST OF GLENWOOD SPRINGS.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

CARBONDALE AT 415 PM MDT
RURAL NORTHERN PITKIN COUNTY AT 430 PM MDT
BASALT AT 430 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3943 10732 3923 10715 3938 10670 3970 10681

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:48 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 22, 1:48 PM MDT, 2 hours 21 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT TUE AUG 22 2000

MODELS FAIRLY CONSISTENT IN KEEPING THINGS FAIRLY PERSISTENT. MONSOON
PLUME PROGGED TO REMAIN OVER THE ENTIRE CWA THRU THURSDAY AND THE
EXTENDED PERIOD. WEAK VORT MAXES TO CONTINUE TO RIDE THE SWLY FLOW ON
THE WEST SIDE OF THE DOMINATING MIDWEST RIDGE...WITH MOST SIGNIFICANT
ONE PROJECTED OVER NW CO/NR UT WED EVNG BY AVN. ONLY SIGNIFICANT
CHANGE IS THE LOSS OF JET DYNAMICS AS R/R QUAD OF JET INFLUENCING
THIS MORNINGS AND AFTERNOONS TSTMS OVER NW CO/NE UT EXITS TO
WYOMING WITH NO REPLACEMENT IN SITE. MODELS WNAT TO RETROGRATD HIGH
CENTR OVER CO BY THUR MORNING...ESPECIALLY THE ETA. ETA SHOVES
MOISTURE PLUEN WEST OVER UT BY THEN...BUT AVN DOESNT MOVE THE
MOISTURE PLUME AND PCPN MUCH AT ALL AND CANT FIND ANY STRONG
INDICATIONS ON WV SATELLITE OF THE MONSOON LEAVING ANY TIME SOON. AND
EASTERLY PUSH OVER S TX LOOKS TO GETTING TURNED WELL TO THE NORTH
OVER NM. SO WILL STAY WITH THE WETTER AVN SOLN. NO CHANGES IN THE
EXTENDED EITHER AS RIDGE CENTER SHOWN TO SLIDE BACK TO THE SOUTHEAST
WITH MONSOON MOISTURE PAINTING THE CWA EACH DAY.   CUOCO

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:19 PM MDTSevere Thunderstorm WarningGJTHinsdale41 min
Aug 22, 2:48 PM MDTSevere Thunderstorm WarningGJTMesa42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.